Medical questions & health advice by board certified doctors
"For the past 2 weeks now I have been spotting dark brown blood. What is this that I am experiencing?"
For the past 2 weeks now I have been spotting dark brown blood. There is not very much only to where I need to change my pad once a day, and it is thick in texture. It has consistently remained only dark brown the whole 2 weeks with just traces of red here and there when wiping. I am curious as to what it is that's causing this or what I am going through. Before this spotting started occurring 2 weeks ago, I had finished my period 2 weeks prior to the beginning of the spotting. Can you please tell me what this may be?
Most cases of brown vaginal discharge are actually harmless and from old blood, however it is important to be evaluated by a doctor. Your brown discharge might be from some old endometrial tissues from the body that were not shed during the menstrual cycle. You might also have a discharge during mid-cycle bleeding with ovulation that can become thicker and darker in color which corresponds to sloughing off of uterine cells.
See a doctor who can help
Find a Obgyns near you
It may also be a sign of implantation bleeding and is an early sign of pregnancy. If not pregnant, oral contraceptive pills or an intrauterine device (IUD) can cause hormonal imbalance leading to irregular periods that may have episodes of ovulation period. In some cases, dark brown discharge can be more serious and should be checked out by a doctor. Only then you can be diagnosed and properly treated. If your discharge is heavy, soaking undergarments, or has a bad smell or is accompanied by some pelvic pain or burning with urination, you should get it checked out by a doctor. These can be symptoms of some common vaginal infections (vaginitis). A light brown discharge can also be an early symptom of pelvic inflammation disease or a sexually transmitted disease. An OB/GYN or a primary care doctor can examine and further evaluate if this warrants treatment. Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.